Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 57, NWS Charleston, WV

July 13, 2003Pocahontas County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 13, 2003, 7:58 PM EDT for Pocahontas County, West Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2003, 7:58 PM EDT (23:58 UTC)
Expired
Jul 13, 2003, 9:00 PM EDT
In force
62 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Pocahontas County, WV

The radar

The Roanoke radar (KFCX), 147 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 12.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 140006
FFWRLX
WVC075-140100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
758 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEAST POCAHONTAS COUNTY IN WEST VIRGINIA...

* UNTIL 900 PM EDT...

* AT 755 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN 10 MILES SOUTH OF MARLINTON...MOVING NORTHEAST AT 15 MPH.     
  RADAR ESTIMATES THAT RAINFALL IN EXCESS OF AN INCH PER HOUR IS     
  OCCURRING IN THIS AREA.  SOME STREAM BASINS AFFECTED BY THIS       
  INCLUDE THE NORTH FORK OF BEAVER CREEK...IMPROVEMENT LICK          
  RUN...AND CUMMINGS CREEK.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE HUNTERSVILLE AND WATOGA

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO
SO SAFELY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:00 PM EDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 13, 3:00 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT SUN JUL 13 2003

*********************************************************************
300 PM EDT SUN JUL 13 2003

TONIGHT AND TOMORROW...
ANOTHER IN A SERIES OF SHORT WAVES AND SPEED MAXES ENTERING WESTERN
PORTION OF OHIO AND TENNESSEE VALLEY THIS AFTERNOON.  WITH THE
FRONTAL BOUNDARY HAVING PUSHED JUST SOUTH OF THE REGION...NEAR KY/TN
BORDER...THE FOCUS OF CONVECTION IS FURTHER SOUTH TODAY.  A FEW
ISOLATED MOUNTAINS SHOWERS HAVE DEVELOPED...MAINLY IN POCAHONTAS
COUNTY...BUT ONCE THE SUN SETS...THESE SHOULD QUICKLY COME TO AN
END.  THE CLOUDS SHOULD ALSO FOLLOW THE SUN AND DISSIPATE BY LATE
EVENING.  PATCHY FOG AND LOW CLOUDS WILL AGAIN BE PRESENT NEAR
MORNING.

FOR MONDAY...UPPER TROUGH STILL IN PLACE ACROSS THE REGION.  THE
TROUGH AXIS ENDS UP RIGHT ACROSS THE REGION BY THE AFTERNOON
HOURS...WHICH MAY KEEP A SLIGHT CHANCE GOING IN THE CENTRAL AND
SOUTHERN APPALACHIANS IN THE AFTERNOON.  BUT WITH THE BULK OF THE
MOISTURE TOWARD THE EASTERN SEABOARD...NOT MUCH IS EXPECTED.

FOR TEMPS...GUIDANCE LOOKS GOOD FOR TONIGHT.  WITH NO MUCH CHANGE IN
THE ATMOSPHERE...USED PERSISTENCE AS A GUIDANCE AS WELL.  FOR
MONDAY...WENT ON THE LOW SIDE OF GUIDANCE BY A FEW DEGREES AS 850
TEMPS DO NOT SEEM TO BE CHANGING MUCH FROM TODAY.

MONDAY NIGHT THROUGH WEDNESDAY NIGHT...
KEPT A FEW SHOWERS IN SOUTHERN MOUNTAINS MONDAY EVENING AS UPPER
TROUGH AND MOST SUPPORT MOVES OFF TO THE EAST AND SOUTH OF REGION.
DRY FORECAST TUESDAY BUT BROUGHT SHOWERS BACK IN TUESDAY NIGHT WITH
APPROACH OF WEAK SURFACE FRONT.  TRY TO CLEAR OUT FAIRLY RAPIDLY ON
WEDNESDAY AFTERNOON BUT MAY BE A BIT OPTIMISTIC.

THURSDAY THROUGH SUNDAY...
WEAK TROUGH WILL PUSH SOUTH OF THE REGION EARLY ON THURSDAY...WITH
HIGH PRESSURE BUILDING IN BY LATE THURSDAY.  THIS HIGH WILL THEN
MOVE EAST OF THE REGION BY FRIDAY MORNING...WITH A COLD FRONT
EXPECTED TO MOVE ACROSS THE AREA SATURDAY NIGHT INTO SUNDAY.

EXPECT SOME DIURNAL CONVECTION ACROSS THE MOUNTAINS AND SOUTH
THURSDAY INTO FRIDAY NIGHT...AND THEN WIDELY SCATTERED
SHOWERS/THUNDERSTORMS ACROSS THE AREA AS THE FRONT SWINGS THROUGH
OVER THE WEEKEND.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

ESS/DB/JSH
*********************************************************************
1015 AM EDT SUN JUL 13 2003
FOR MORNING UPDATE...WILL ONLY MAKE A FEW TWEAKS TO CLEAN UP WORDING
FOR MORNING CLOUDS AND FOG.  DO NOT FEEL VERY STRONGLY ABOUT ANY
SHOWER ACTIVITY IN THE NORTHERN MOUNTAINS...BUT FOR CONSISTENCY
SAKE WILL LEAVE THEM IN.  MODELS DO SHOW ONE LAST SHORTWAVE DROP
SOUTH OVER WESTERN KY THIS AFTERNOON...WHICH WILL SHARPEN THE 500
TROUGH.  WITH THE FRONTAL BOUNDARY SOUTH AND EAST OF AREA...THIS
FEATURE WILL HAVE TO PROVIDE THE TRIGGER FOR CONVECTION AS THE REST
OF THE WIND FLOW IS WEAK.  MOISTURE NOT AS DEEP AS YESTERDAY WITH
ATMOSPHERE VERY DRY ABOVE 700 MB.  THE BEST CHANCE FOR ANY SHOWERS
WILL BE IN THE EXTREME SOUTH...SW VA AND SOUTHERN MOUNTAINS FROM
FAYETTE TO MCDOWELL.

ESS
*********************************************************************
250 AM EDT SUN JUL 13 2003

TODAY AND TONIGHT...
SOME LINGERING NOCTURNAL SHOWERS ALONG SINKING FRONTAL BOUNDARY HAVE
FINALLY DISSIPATED...LEAVING BEHIND DEVELOPING FOG IN VALLEYS.  HIGH
PRESSURE TO DOMINATE IN EARLY PERIODS OF FORECAST...ALLOWING FOR
SOME DRY WEATHER.  ONLY EXCEPTION MAY BE A FEW RENEGADE
THUNDERSTORMS OVER MOUNTAINS THIS AFTERNOON AND OVERNIGHT AS DEEPER
MOISTURE IS JUST EAST OF MOUNTAINS AND SOUTHEAST FLOW DEVELOPS AS
SFC HIGH SLIDES EAST INTO NEW ENGLAND.  HAVE REINSERTED SLIGHT
CHANCE FOR MOUNTAINS AND EXTREME SOUTHERN COAL FIELDS TO ACCOUNT FOR
THIS.

NOT MUCH DIFFERENCE IN 850H TEMPS FROM SATURDAY AND EXPECT HIGHS
TODAY TO BE SIMILAR AS WELL...UPPER 70S TO NEAR 80 IN LOWLANDS.
WITH SUNSET SHOULD SEE CUMULUS FIELD DISSIPATE AND MOSTLY CLEAR
SKIES OVERNIGHT WITH SOME LIGHT FOG TOWARDS MORNING.  GOING A TOUCH
BELOW MOS UNDER PRESUMPTION OF MOSTLY CLEAR SKIES AND LIGHT WINDS
WITH DRIER AIR IN PLACE.

MONDAY THROUGH SATURDAY...

MOISTURE HUGS THE EASTERN SLOPES ON MONDAY.  WITH HIGH TO THE
NORTHEAST...SOUTHEASTERLY FLOW CONTINUES DURING THE DAY.  THINK THAT
THIS IS SUFFICIENT FOR SLIGHT CHANCE POPS ALONG THE EASTERN SLOPES
AGAIN DURING THE AFTERNOON/EVENING.  HELD OFF ON ADDING TO TUESDAY
AFTERNOON/EVENING AS WELL...AS OLD FRONT SLIDES A BIT FURTHER
EAST...ALONG WITH MOISTURE...AND LOW LEVEL FLOW BECOMES MORE
WESTERLY.

PROBLEM THEN BECOMES NEXT FRONTAL BOUNDARY SLATED FOR MIDWEEK.  00Z
ETA/GFS/UKMET FEATURE A MORE PROGRESSIVE PATTERN.  ALL ARE IN FAIR
AGREEMENT ON A FASTER SOLUTION WITH THIS FRONT...BRINGING IT INTO
EASTERN CWA BY 12Z WEDNESDAY.  HAVE ADJUSTED POPS TO ACCOUNT FOR
THIS...MAXING OUT AT 30.  LIKE PREVIOUS FRONT...IT MAY HAVE TROUBLE
CROSSING THE MOUNTAINS BEFORE AFTERNOON CONVECTION MAY FLARE UP...SO
LEFT IN SLIGHT CHANCE IN THE MOUNTAINS WEDNESDAY AFTERNOON AND
EVENING.

TEMPS LOOK TO BE IN FINE SHAPE OVERALL AND FEW IF ANY CHANGES MADE.

NO CHANGES BEYOND WEDNESDAY NIGHT AT THIS TIME...ALTHOUGH DAY SHIFT
WILL NEED TO LOOK AT THURSDAY-SATURDAY CLOSELY.  EXPECTED UPPER LOW
DOES NOT APPEAR TO BE CLOSE TO MATERIALIZING BY THE END OF THE 00Z
GFS RUN...INSTEAD A RIDGE BEGINS TO BUILD OVER US.

HC/CL
*********************************************************************
950 PM EDT SAT JUL 12 2003

OVERNIGHT UPDATE...
SEVERE THUNDERSTORM WATCH 733 CANCELLED. KEPT 20 TO 30 POPS MAINLY
UNTIL MIDNIGHT. AIR IS STILL RELATIVELY UNSTABLE THIS EVENING AND
COLD FRONT IS PRESSING SLOWLY SOUTHWARD ACROSS EASTERN AND SOUTHERN
OHIO AT TIME. HOWEVER...FRONT WEAKENS OVERNIGHT AND DRIER AIR ALOFT
PUSHES IN SO THAT POPS DECREASE AFTER MIDNIGHT.
ALSO INTRODUCED FOG OVERNIGHT WITH THE WET GROUND COMBINING WITH
VERY LIGHT WINDS AND DECREASING CLOUDS.

JMV
Hazardous weather outlook, Jul 13, 4:10 AM EDT, 15 hours 48 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-131500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
410 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

COLEMAN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:37 PM EDTFlash Flood WarningRLXRandolph113 min
Jul 13, 6:01 PM EDTFlash Flood WarningRLXPocahontas89 min

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.